Thursday, October 23, 2014
Electric Type Seizures Late Stage Alzheimer`s
My LO is in late stage Alzheimer’s and has been having little wild movements of arms and legs. This can go on for hours. My friend has a LO doing the same thing and they were put on Keppra. Can this help?
It is hard to say what is going on without more information. Seizures can occur in late stage Alzheimer's disease in about 3% of patients. Movements due to seizures are rhythmic in nature consisting of jerking movements usually with loss of consciousness and last at most a few minutes. If they are infrequent, treatment may not be useful as many anticonvulsants can cause cognitive impairment and reduced quality of life. Intermittent quick jerks which are not rhythmic and can occur on one side or the other, arms or legs, or whole body jerks are usually myoclonic in nature. They can occur for hours.
If they are bothersome or frequent, low dose divalproex sodium (125 mg sprinkles twice a day) may be helpful. If these movements are only occurring in sleep, they may represent REM sleep behavior disorder which is the person acting out their dreams and often consists of thrashing and speaking. Treatment is usually not necessary unless it is causing safety concerns as the typical treatments are benzodiazepines which can have adverse effects on cognition in this population. Keppra is an anticonvulsant used for seizures. It can also cause cognitive impairment.
Douglas W Scharre, MD
Clinical Associate Professor of Neurology
Clinical Associate Professor of Psychiatry
College of Medicine
The Ohio State University